Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 87, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 24, 1999, 6:27 PM CDT for Clarke County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 24, 1999, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 24, 1999, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 6:30 PM CDT | Thunderstorm Wind 50 | Winn, AL | Trees and power lines were blown down near Winn. Marble size hail was also reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 242326 RRA SVRMOB ALC025-250030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 627 PM CDT SAT APR 24 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 730 PM CDT * AT 625 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF GROVE HILL... MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - GROVE HILL BY 645 PM CDT WHATELY BY 705 PM CDT ALLEN BY 705 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSIN.ESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:29 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 24, 2:29 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 229 PM CDT SAT APR 24 1999 SERIES OF MID LEVEL SHORTWAVES HELPS TO LIFT H5 LOW OVER THE SOUTHWEST U.S. NORTHEAST INTO THE CENTRAL MIDWEST WHILE AN OMEGA BLOCK DEVELOPS OVER CANADA. IN THE SOUTHEAST...THE SLOW MOVING FRONT ACROSS NORTHERN MS AND AL WILL SINK SLOWLY SOUTHWARD AND STALL NEAR THE COAST BY SUNDAY MORNING. A SURFACE LOW WILL DEVELOP OVER THE SOUTHERN PLAINS AND MOVE NORTHWARD INTO THE CENTRAL PLAINS IN RESPONSE TO THE APPROACHING H5 LOW. THIS SURFACE LOW WILL CAUSE THE STALLED FRONT TO LIFT NORTHWARD AS A WARM FRONT ON SUNDAY AND SUNDAY NIGHT. DESPITE THE SUBSIDENCE INDUCED INVERSION NEAR 750 MB...STRONG DAYTIME HEATING HAS NARROWED THE CAP TO 1 TO 2 DEGREES WITH CAPES NEAR 3500. DRY AIR ASSOCIATED WITH THE SUBSIDENCE ALSO FAVORS THE DEVELOPMENT OF LARGE HAIL...WHICH HAS BEEN OCCURRING WITH THE CONVECTION. EXPECT THAT RISK FOR SEVERE/STRONG STORMS WILL REMAIN OVER THE NORTHERN FORECAST AREA...THEN DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING. WILL KEEP CHANCE POPS IN FOR SUNDAY CONSIDERING THE COMBINATION OF DAYTIME HEATING AND THE STALLED FRONT...WITH GENERALLY LESSER POPS AT NIGHT. OVER THE COASTAL WATERS...HIGH PRESSURE WILL WEAKEN AS THE APPROACHING FRONT EVENTUALLY STALLS NEAR THE COAST BY SUNDAY MORNING. SEAS REMAIN NEAR 2 FEET WITH VARIABLE WINDS NEAR 10 KNOTS EVENTUALLY BECOMING SOUTHEAST BY SUNDAY NIGHT. MOB 67/86/66/82 2323 PNS 68/85/68/81 2323 DTS 69/82/67/78 2323 GZH 63/83/62/82 3333 29
In the hours before
Special weather statement, Apr 24, 1:11 PM CDT, 5 hours 16 minutes before
ALZ051-054-057-058-242015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 111 PM CDT SAT APR 24 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EXTREME NORTHERN PORTIONS OF SOUTHWEST ALABAMA THIS AFTERNOON... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL ALABAMA THROUGH 6 PM THIS EVENING. SOUTHWEST ALABAMA COUNTIES INCLUDED IN THE WATCH AREA ARE CHOCTOW...WILCOX... BUTLER AND CRENSHAW COUNTIES. A SLOW MOVING COLD FRONT ACROSS NORTH MISSISSIPPI AND ALABAMA IS INTERACTING WITH A WEAK UPPER LEVEL DISTURBANCE AND PROVIDING THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THAT AREA THIS AFTERNOON. THE FRONT COULD CONTINUE TO SLOWLY SAG SOUTHWARD DURING THE AFTERNOON HOURS AND...IF THE STORMS CAN HOLD TOGETHER... COULD POSSIBLY BRING A THREAT OF STRONG THUNDERSTORMS TO THE EXTREME NORTHERN PORTIONS OF SOUTHWEST ALABAMA BY LATE AFTERNOON OR EARLY EVENING. ALTHOUGH THE THREAT IS LESSONED THIS FAR SOUTH OF THE FRONT AND ITS ASSOCIATED STORM ACTIVITY...RESIDENTS IN AND AROUND THE WATCH AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY THROUGH THE AFTERNOON.
Special weather statement, Apr 24, 1:11 PM CDT, 5 hours 16 minutes before
ALZ051-054-057-058-242015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 111 PM CDT SAT APR 24 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EXTREME NORTHERN PORTIONS OF SOUTHWEST ALABAMA THIS AFTERNOON... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL ALABAMA THROUGH 6 PM THIS EVENING. SOUTHWEST ALABAMA COUNTIES INCLUDED IN THE WATCH AREA ARE CHOCTOW...WILCOX... BUTLER AND CRENSHAW COUNTIES. A SLOW MOVING COLD FRONT ACROSS NORTH MISSISSIPPI AND ALABAMA IS INTERACTING WITH A WEAK UPPER LEVEL DISTURBANCE AND PROVIDING THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THAT AREA THIS AFTERNOON. THE FRONT COULD CONTINUE TO SLOWLY SAG SOUTHWARD DURING THE AFTERNOON HOURS AND...IF THE STORMS CAN HOLD TOGETHER... COULD POSSIBLY BRING A THREAT OF STRONG THUNDERSTORMS TO THE EXTREME NORTHERN PORTIONS OF SOUTHWEST ALABAMA BY LATE AFTERNOON OR EARLY EVENING. ALTHOUGH THE THREAT IS LESSONED THIS FAR SOUTH OF THE FRONT AND ITS ASSOCIATED STORM ACTIVITY...RESIDENTS IN AND AROUND THE WATCH AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY THROUGH THE AFTERNOON.
Special weather statement, Apr 24, 4:05 PM CDT, 2 hours 22 minutes before
ALZ051-054-057-058-242245- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOBILE AL 405 PM CDT SAT APR 24 1999 ...CORRECTED FOR STATEMENT TYPE AND COUNTY REFERENCE FIRST PARAGRAPH... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR CHOCTAW... WILCOX...CRENSHAW AND BUTLER COUNTIES IN SOUTHWEST ALABAMA... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHERN CHOCTAW COUNTY ALABAMA. THESE STORMS WILL MOVE TO THE SOUTHEAST AT 20 MPH...AND BEGIN TO ENTER WILCOX AND NORTHERN CLARKE COUNTY ALABAMA LATER THIS AFTERNOON. THESE STORMS ARE LIKELY PRODUCING GUSTS OF UP TO 40 MPH WITH SMALL HAIL...BUT THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION.
Local storm report, Apr 24, 6:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
602 PM CDT SAT APR 24 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM THOMASVILLE AL 1.5 INCH HAIL
04/24/99 CLARKE PING PONG BALL SIZE HAIL
NEARLY COVERING THE
GROUND. OCCURRED 12 MILES
WEST OF THOMASVILLE OR
NEAR CAMPBELL.Local storm report, Apr 24, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
613 PM CDT SAT APR 24 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM CAMPBELL AL .88 INCH HAIL
04/24/99 CLARKE NICKEL SIZED HAIL OCCURRED
IN THE TOWN OF CAMPBELL.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 4:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 48 min |
| Apr 24, 5:09 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 66 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.